Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection has been reported to trigger several autoimmune diseases. There are also recent reports of autoimmune diseases that develop after SARS-CoV-2 vaccines. Autoimmune hepatitis is a polygenic multifactorial disease, which is diagnosed using a scoring system. A 61-year-old woman presented with malaise, fatigue, loss of appetite, nausea and yellow eyes. She had a Pfizer/BioNTech BNT162b2 mRNA vaccine a month ago. Her physical examination revealed jaundice all over the body, especially in the sclera. The laboratory tests showed elevated liver enzymes and bilirubin levels. Antinuclear antibody and anti-smooth muscle antibody were positive and immunoglobulin G was markedly elevated. The liver biopsy revealed histopathological findings consistent with autoimmune hepatitis (AIH). The patient was diagnosed with AIH and initiated on steroid therapy. She rapidly responded to steroid therapy. A few cases of AIH have been reported after the COVID-19 vaccine so far. Although the exact cause of autoimmune reactions is unknown, an abnormal immune response and bystander activation induced by molecular mimicry is considered a potential mechanism, especially in susceptible individuals. As intensive vaccination against SARS-CoV-2 continues, we would like to emphasize that clinicians should be cautious and consider AIH in patients presenting with similar signs and symptoms.
Keywords: Autoimmune hepatitis; COVID-19; SARS-CoV-2 mRNA vaccine.
Copyright © 2021. Published by Elsevier Ltd.